0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
ARTICLE |

Adverse Events After Discontinuing Medications in Elderly Outpatients

Taylor Graves, MD, MHS; Joseph T. Hanlon, PharmD, MS; Kenneth E. Schmader, MD; Pamela B. Landsman, MPH; Gregory P. Samsa, PhD; Carl F. Pieper, DrPH; Morris Weinberger, PhD
Arch Intern Med. 1997;157(19):2205-2210. doi:10.1001/archinte.1997.00440400055007.
Text Size: A A A
Published online

Background:  Discontinuation of drug therapy is an important intervention in elderly outpatients receiving multiple medications, but it may be associated with adverse drug withdrawal events (ADWEs).

Objective:  To determine the frequency, types, timing, severity, and factors associated with ADWEs after discontinuing medications in elderly outpatients.

Patients:  One hundred twenty-four ambulatory elderly participants in 1-year health service intervention trial at the Durham Veterans Affairs General Medicine Clinic in Durham, NC, who stopped taking medications.

Methods:  A geriatrician retrospectively reviewed computerized medication records and clinical charts to determine medications no longer being taken and adverse events in the subsequent 4-month period. Possible ADWEs, determined by using the Naranjo causality algorithm, were categorized by therapeutic class, organ system, and severity.

Results:  Of 238 drugs stopped, 62 (26%) resulted in 72 ADWEs among 38 patients. Cardiovascular (42%) and central nervous system (18%) drug classes were most frequently associated with ADWEs. The ADWEs most commonly involved the circulatory (51%) and central nervous (13%) systems, and 88% were attributed to exacerbations of underlying disease. Twenty-six ADWEs (36%) resulted in hospitalization or an emergency department or urgent care clinic visit. Only the number of medications stopped was associated with ADWE occurrence (adjusted odds ratio, 1.89; 95% confidence interval, 1.33-2.67).

Conclusions:  Most medications can be stopped in elderly outpatients without an ADWE occurrence. However, when ADWEs occur they resulted in substantial health care utilization. Practitioners should strive to discontinue drug therapy in the elderly but be vigilant for disease recurrence.Arch Intern Med. 1997;157:2205-2210

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

First Page Preview

View Large
First page PDF preview

Figures

Tables

References

Correspondence

CME
Also Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
Please click the checkbox indicating that you have read the full article in order to submit your answers.
Your answers have been saved for later.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Web of Science® Times Cited: 40

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();